Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 60, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Oct 16, 2018, 12:31 AM CDT for Burnet County, Gillespie County, Llano County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 16, 2018, 12:31 AM CDT (05:31 UTC)
- Expired
- Oct 16, 2018, 3:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Burnet County, TX, Gillespie County, TX, Llano County, TX
The radar
The Ft Hood radar (KGRK), 101 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 2:50 AM CDT | FLASH FLOOD | 3 S Llano, TX | MULTIPLE ROADS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 139 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 5.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WGUS54 KEWX 160531
FFWEWX
TXC053-171-299-160830-
/O.NEW.KEWX.FF.W.0060.181016T0531Z-181016T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1231 AM CDT TUE OCT 16 2018
The National Weather Service in Austin San Antonio has issued a
* Flash Flood Warning for...
Gillespie County in south central Texas...
Llano County in south central Texas...
Burnet County in south central Texas...
* Until 330 AM CDT
* At 1225 AM CDT, Doppler radar continued to indicate rainfall rates
on the order of half an inch to one inch per hour across portions
of western Gillespie and Llano Counties. Heavy rain has already
impacted these areas in the previous 24 hours, with as much as 7
inches of rain falling across portions of the warned area. Flash
flooding is ongoing and is expected to continue through the
overnight hours.
* Some locations that will experience flooding include...
Fredericksburg, Burnet, Marble Falls, Kingsland, Llano, Bertram,
Buchanan Dam, Gainesville, Granite Shoals, Horseshoe Bay, Buchanan
Lake Village, Stonewall, Highland Haven, Castell, Field Creek, Inks
Lake State Park, Tivydale, Watson, Bluffton and Rocky Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3103 9790 3100 9788 3091 9783 3086 9788
3061 9824 3050 9859 3014 9859 3014 9930
3050 9931 3050 9896 3092 9896 3092 9842
3094 9841 3095 9843 3101 9846 3103 9840
$$
BMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 9:21 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Oct 15, 9:21 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 921 PM CDT Mon Oct 15 2018 .UPDATE... While the ongoing forecast is in good shape minor tweaks were made to the QPF, PoP, and weather grids to reflect ongoing radar trends and to align the forecast with what the high resolution models show for the rest of the night. A flash flood situation has developed across the Hill Country through the evening as 1 to 3 inches of rain have fallen over the last 6 hours, bringing the daily total across much of Llano, Gillespie, and parts of Burnet county up to 5 to 6 inches. While this rain has fallen over several hours the ground is so saturated from recent rains that anything that falls is turning into runoff resulting in Flash Flooding across these areas. Reports from county EMs and sheriffs offices in Llano and Gillespie county show that multiple roads are closed across both counties due to water over the roadways. This include roads that typically do not flood or are not considered low water crossings. The message tonight across the Hill Country is that if you don't have to get out and travel, stay home. Flooded roadways at night are difficult to detect, and with such widespread flooding and multiple roads closed being out and about across these areas tonight is dangerous. Over the next several hours the HRRR, Texas Tech WRF, and other high resolution models show rainfall moderate rain continuing to move northeast over the Edwards Plateau and Hill Country before lifting northward out of the area Tuesday morning. Because of the saturated soils this has become less about intense rainfall rates, and more about longer duration rains resulting in runoff and flooding. Flash and River Flooding will continue to be a possibility through the night from Edwards through Kerr, Gillespie, up to Llano and Burnet Counties. Area rivers have also responded to the rainfall with parts of the Nueces, Guadalupe, and Llano Rivers all above flood stage tonight. To those along and east of I-35 isolated to scattered light rain will be possible through the overnight hours with lows dropping into the mid to upper 40s. && .PREV DISCUSSION... /ISSUED 714 PM CDT Mon Oct 15 2018/ AVIATION... Periods of SHRA are expected at the terminals through at least 14-18Z Tuesday as an upper level speed maxima overrides a frontal boundary located around 850 MB draped north of the terminals. This will result in visibilities dropping as low as LIFR in heavier SHRA, with IFR/MVFR conditions prevailing as ceilings remain trapped beneath a low level frontal inversion. With the surface pressure gradient relaxing, expect northerly winds to begin decreasing but remain generally elevated in the 10-15 knot range. Amendments are expected to handle more intense SHRA that approach the terminals. PREV DISCUSSION... /ISSUED 410 PM CDT Mon Oct 15 2018/ SHORT TERM (Tonight through Tuesday Night)... Much cooler temperatures along with widespread rain and a few thunderstorms can be found across south central Texas this afternoon. Temperatures are currently in the upper 30s to upper 40s across the region, compared to 24 hours ago when temperatures were mainly in the 80s to lower 90s. Widespread rain along with a few embedded thunderstorms are expected to continue through tonight as southerly warm air advection above the cold low-level northerly flow continues. For the early part of this evening, the main concern is expected to remain out west along the Rio Grande, where the HRRR suggests some stronger convection from Mexico will move northward into the Rio Grande plains. For the overnight hours, the models suggest additional showers and embedded thunderstorms will continue, with the heavier totals expected to remain across the Rio Grande plains, southern Edwards Plateau and Hill Country. Locally heavy rainfall may also spill over into Tuesday and with this in mind, we have opted to extend the Flash Flood Watch into early Tuesday evening. Storm total amounts through Tuesday of 1 to 3 inches with a few totals of 4 to 6 inches are expected. LONG TERM (Wednesday through Monday)... We could see a brief break in the rainfall on Wednesday for areas along and east of I-35. However, west of I-35, rain chances continue to remain high as additional shortwave energy moves out of Mexico into the Rio Grande plains. Rain chances look to increase again on Thursday as the medium range models show a series of disturbances moving up from deep south Texas into the region. The forecast for the upcoming weekend into early next week remains uncertain as the operational GFS and ECMWF diverge on the mid-level flow pattern. The GFS suggests a drier forecast with a surge of cool and dry air on Saturday. The ECMWF also shows this surge of cooler air, but maintains a warm air advection pattern and keeps much higher rain chances intact. For now, we will keep rain chances in the forecast, but have gone a little lower than the ECMWF. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 46 44 47 45 54 / 100 90 80 50 40 Austin Bergstrom Intl Airport 47 46 47 43 55 / 100 90 80 50 40 New Braunfels Muni Airport 48 45 49 45 56 / 100 90 70 40 30 Burnet Muni Airport 43 41 44 43 53 / 100 100 80 60 50 Del Rio Intl Airport 47 43 48 46 54 / 70 90 70 70 70 Georgetown Muni Airport 45 43 46 45 53 / 100 90 80 50 40 Hondo Muni Airport 50 44 50 48 57 / 100 90 70 50 40 San Marcos Muni Airport 46 44 48 46 55 / 100 90 70 40 30 La Grange - Fayette Regional 51 47 50 49 58 / 80 80 60 30 30 San Antonio Intl Airport 48 45 49 46 57 / 100 90 70 40 40 Stinson Muni Airport 53 47 52 48 58 / 100 90 70 40 30 && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday evening for Bandera-Blanco-Burnet- Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real- Uvalde-Val Verde-Zavala. && Aviation...Huffman Short-Term/Long-Term...Treadway
Hazardous weather outlook, Oct 15, 3:52 PM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 352 PM CDT Mon Oct 15 2018 TXZ171>173-183>194-202>209-217>225-228-162100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 352 PM CDT Mon Oct 15 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Locally heavy rainfall is possible today into tonight. A Flash Flood Watch is in effect through 7 pm Tuesday evening for areas along and west of Interstate 35. 1 to 3 inches of rain is possible with isolated areas receiving up to 4 to 6 inches across the Flash Flood Watch area. The strong cold front will bring a drastic change in temperatures today. Widespread wind chill indices in the 40s are expected with indices dropping as low as the low 30s in the Hill Country. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The Flash Flood Watch will continue through the day on Tuesday as locally heavy rainfall will be possible across the Watch area. Cooler temperatures and wind chill values will continue for Tuesday and Wednesday. High confidence for rainfall returns to the forecast for Thursday. Locally heavy rainfall may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Oct 15, 7:50 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM FLASH FLOOD 4 WSW VALLEY SPRING 30.83N 98.89W
10/15/2018 LLANO TX EMERGENCY MNGR
MULTIPLE COUNTY ROADS (CR 404, CR 405, CR
408, AND CR 409) ARE CLOSED THROUGHOUT THE
COUNTY DUE TO HIGH WATER.
&&
AATLocal storm report, Oct 15, 7:56 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
756 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 5 E VALLEY SPRING 30.87N 98.73W
10/15/2018 LLANO TX EMERGENCY MNGR
CR 414 AT PECAN CREEK IS WASHED OUT.
&&
AATLocal storm report, Oct 15, 8:01 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD DOSS 30.44N 99.13W
10/15/2018 GILLESPIE TX DEPT OF HIGHWAYS
VIA DRIVETEXAS.ORG RM 648, RM 783, AND FM
2093 ARE ALL CLOSED IN GILLESPIE COUNTY DUE
TO WATER OVER THE ROAD AND/OR LOW WATER
CROSSINGS.
&&
AATLocal storm report, Oct 15, 10:17 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM FLASH FLOOD 14 E DEVIL'S SINKHOLE S 30.04N 99.86W
10/15/2018 REAL TX LAW ENFORCEMENT
HWY 55 SOUTH OUT OF CAMPWOOD IS CLOSED DUE
TO FLOODING ALONG WITH 337 EAST AND HWY 41
ACROSS THE NORTHERN PART OF REAL COUNTY. ALL
DUE TO FLOODING.
&&
AATLocal storm report, Oct 15, 10:39 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1039 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM FLASH FLOOD 1 SE INKS LAKE STATE PA 30.72N 98.35W
10/15/2018 BURNET TX LAW ENFORCEMENT
CR 2342 IS CLOSING DUE TO HIGH WATER AND CR
116/FM 3509 IS IMPASSABLE DUE TO WATER.
&&
AATLocal storm report, Oct 15, 10:45 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 PM CDT MON OCT 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM FLASH FLOOD 3 ESE WILLOW CITY 30.38N 98.66W
10/15/2018 GILLESPIE TX DEPT OF HIGHWAYS
RM 1631 AND RM 1323 ARE CLOSED DUE TO WATER
OVER THE ROAD WAY. MULTIPLE OTHER ROADWAYS
ARE CLOSED DUE TO HIGH WATER.
&&
AATThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 7:20 PM CDT | River Flood Warning | EWX | Kerr | 38 hr |
| Oct 15, 8:10 PM CDT | Flash Flood Warning | EWX | Blanco, Gillespie | 5 hr |
| Oct 15, 8:35 PM CDT | Flash Flood Warning | EWX | Edwards, Kerr, Real | 6 hr |
| Oct 15, 8:52 PM CDT | River Flood Warning | EWX | Kerr | 42 hr |
| Oct 15, 9:04 PM CDT | Areal Flood Advisory | EWX | Burnet | 6 hr |
| Oct 15, 10:27 PM CDT | Flash Flood Warning | EWX | Burnet | 2 hr |
| Oct 15, 10:38 PM CDT | River Flood Warning | EWX | Llano | 28 hr |
| Oct 15, 10:38 PM CDT | River Flood Warning | EWX | Gillespie | 4 hr |
| Oct 15, 10:38 PM CDT | River Flood Warning | EWX | Blanco | 30 hr |
| Oct 16, 2:30 AM CDT | Flash Flood Warning | EWX | Edwards, Kerr, Real | 3 hr |
| Oct 16, 3:32 AM CDT | Flash Flood Warning | EWX | Gillespie, Llano | 18 hr |
| Oct 16, 6:17 AM CDT | River Flood Warning | EWX | Williamson | 15 hr |
| Oct 16, 7:18 AM CDT | River Flood Warning | EWX | Kendall | 26 hr |
| Oct 16, 9:32 AM CDT | Flash Flood Warning | EWX | Burnet | 12 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.